Alert archive / Minnesota / Areal Flood Warnings in 2011

Areal Flood Warning 11, NWS Twin Cities, MN

April 13, 20116 counties in Minnesota

NWS Twin Cities, MN issued this areal flood warning at Apr 13, 2011, 3:36 PM CDT for 6 counties in Minnesota. It was in force for 72 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2011, 3:36 PM CDT (20:36 UTC)
Expired
Apr 16, 2011, 3:30 PM CDT
In force
72 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Chippewa County, MN, Lac qui Parle County, MN, Redwood County, MN, Renville County, MN, Swift County, MN, Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WGUS43 KMPX 132036
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 PM CDT WED APR 13 2011

MNC023-073-127-129-151-173-162030-
/O.NEW.KMPX.FA.W.0011.110413T2036Z-110416T2030Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SWIFT MN-LAC QUI PARLE MN-CHIPPEWA MN-YELLOW MEDICINE MN-RENVILLE MN-
REDWOOD MN-
336 PM CDT WED APR 13 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR RAIN AND MELTING SNOW IN...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHEASTERN REDWOOD COUNTY IN SOUTHWEST MINNESOTA...
  NORTHEASTERN YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHWESTERN RENVILLE COUNTY IN CENTRAL MINNESOTA...
  SOUTHWESTERN SWIFT COUNTY IN WEST CENTRAL MINNESOTA...
  WESTERN CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 330 PM CDT SATURDAY

* LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS CONTINUE
  TO REPORT LOCALIZED FLOODING PROBLEMS. THE RAINFALL RECEIVED 
  TODAY HAS MAINLY BEEN LIGHTER IN NATURE AND HAS NOT WORSENED THE
  FLOODING PROBLEM. ANOTHER SYSTEM WILL MOVE ACROSS THE REGION 
  THURSDAY AND FRIDAY. THE PRECIPITATION WILL BE A MIX OF RAIN AND 
  SNOW. FOR THE MOST PART...THE HEAVIER AMOUNTS WILL REMAIN TO THE  
  SOUTH IN IOWA. HENCE...WHILE IT MAY CAUSE SOME MINOR RISES...THE 
  ADDITIONAL IT SHOULD NOT SIGNIFICANTLY FURTHER AGGRAVATING THE
  SITUATION. 

* SOME LOCATIONS THAT CONTINUE TO REPORT PROBLEMS INCLUDE COUNTYWIDE
  ISSUES IN LAC QUI PARLE AS WELL AS FOR INTERESTS ALONG THE 
  MINNESOTA RIVER EXTENDING FROM THE LAC QUI PARLE RESERVOIR SYSTEM 
  DOWNSTREAM TO NEAR NEW ULM.

  FOR ROAD CLOSURE INFORMATION...PLEASE REVERENCE MNDOT 511 WEBSITE 
  OR YOUR LOCAL COUNTY OR CITY WEBSITES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4527 9644 4526 9632 4520 9617 4520 9612
      4526 9612 4509 9584 4454 9480 4449 9483
      4449 9487 4441 9488 4483 9577 4481 9644

$$

DFC

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Apr 13, 1:29 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 13, 1:29 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
129 PM CDT WED APR 13 2011

.DISCUSSION...

MINOR ADJUSTMENTS WERE MADE IN THE SHORT TERM FORECAST AS MID
LEVEL FRONTOGENESIS WILL AID IN THE DEVELOPMENT OF SCATTERED SHRA
ACROSS THE SOUTHERN 2/3 OF THE FA TODAY. DEPENDING UPON SHORT TERM
TRENDS OF THE REGIONAL RADAR...MAY ADJUST POPS TO LIKELY OR
CATEGORICAL.

MAIN FORECAST CONCERN REMAINS WITH THE SYSTEM ON THU/FRI AND EARLY
SAT. PREVIOUS FORECAST ON TRENDING THE POPS TO A MORE SW TO NE
ORIENTATION OF THE HIGHER POPS /HIGHER TO THE SW/ SEEMS REASONABLE
DUE TO THE ANTICIPATED DRY AIR MASS INTRUSION ONCE TODAYS FRONTAL
BOUNDARY MOVES SOUTH OF THE STATE.

ALTHOUGH THERE REMAINS SOME MINOR FLUCTUATIONS TO THE SFC AND
UPPER LEVEL FEATURES WITH THIS SYSTEM...THE GENERAL SCENARIO
REMAINS GOOD FOR A WIDESPREAD PRECIPITATION EVENT FOR MAINLY THE
SW ONE HALF OF THE FORECAST AREA FOR LATE THU/FRI...THEN SLOWLY
SPREADING NORTH AND EAST BY FRIDAY NIGHT.

AS DEPICTED BY THE LATEST WX MODELS...STRONG WAA IS EXPECTED ON
THE EAST SIDE OF THIS STORM SYSTEM FOR THU NIGHT/FRIDAY. MOST OF
THE PRECIPITATION WILL BE IN THE FORM OF RAIN...WITH SOME MIXTURE
OF SNOW ALONG THE SD BORDER...AND DURING THE ONSET OF THE
PRECIPITATION ACROSS THE CENTRAL PART OF THE STATE ON FRIDAY. THE
MAIN HEAVY BANDS OF SNOWFALL WILL REMAIN IN SD UNTIL THE SFC LOW
MOVES TO THE EAST...AND BEGINS TO SPREAD COLDER AIR INTO THE AREA
LATE FRIDAY AFTN/EVENING.

AT THIS TIME...THE POSSIBILITY OF SEVERAL INCHES OF SNOW COULD
FALL IN PORTIONS OF WC AND SW MN FRIDAY EVENING...BEFORE THE MAIN
PRECIPITATION BANDS MOVE EAST OF THE AREA. SNOWFALL ACCUMULATIONS
FOR THE REST OF THE FA WILL BE HIGHLY DEPENDENT ON WHEN THE CHG
OVER TO SNOW BEGINS FRIDAY EVENING...AND WHEN THE MAIN FORCING
LEAVES THE AREA OR AS THE PRECIPITATION BANDS BEGIN TO DISSIPATE.
SEVERAL SCENARIOS BASED ON THE CURRENT MODEL RUNS HAVE SOME
ACCUMULATIONS ACROSS THE FA BY SATURDAY MORNING. THE LATEST GFS
HAS THE LEAST AMTS BASED ON THE CURRENT TRACK OF THE SFC LOW AND
SPEED OF WHICH THIS SYSTEM DEPARTS BY SATURDAY MORNING.
HOWEVER...THE GEM AND THE EC KEEP SOME TYPE OF RESIDUAL MOISTURE
AND LIFT SATURDAY...WHICH LEADS TO MORE SNOWFALL. THE BEST BET IS
TO SEE HOW THE SYSTEM BEGINS TO EVOLVE ONCE IT MOVES OUT OF THE
ROCKIES THURSDAY...AND HOW MUCH DRIER AIR HAS MANAGE TO MOVE
SOUTHWARD ACROSS MN/WI WITH TODAYS SYSTEM.

ONE ITEM TO NOTE...THIS SYSTEM IS VERY DYNAMIC WHICH WILL LEAD TO
WINDY CONDITIONS. THE EXTENDED PERIOD REMAINS THE SAME WITH A
COOLER PATTERN EXPECTED THRU EARLY NEXT WEEK. ..JLT..

&&

.AVIATION.../18Z TAF ISSUANCE/

NORTHERLY SURFACE WINDS CONTINUE ACROSS THE AREA BEHIND A COLD
FRONT WHICH PASSED EARLIER. AN UPPER LEVEL FRONT REMAINS VERY SLOW
TO MOVE ACROSS SOUTHERN MN INTO WESTERN WI. ALONG THIS IS LIGHT
RAIN SOME OF WHICH IS MORE SHOWERY AT TIMES. THIS IS MAINLY GOING
TO OCCUR AT RWF...BUT WILL COME CLOSE TO MSP AND EAU. THE FRONT
WILL MOVE TO THE SOUTHEAST BY LATE EVENING...ENDING THE RAIN
CHANCES FOR THE REMAINDER OF THE NIGHT AND INTO THURSDAY MORNING.
MID TO UPPER LEVEL CLOUD COVER WILL LINGER...WITH SOME 3-6K FT
CEILINGS ACROSS SOUTHERN MN...POTENTIALLY NEAR RWF DURING THE
MORNING. NORTHERLY WINDS WILL HAVE SOME GUSTS THIS
AFTERNOON...ESPECIALLY AT CENTRAL MN SITES WHERE MORE SUN HAS
ALLOWED FOR FURTHER MIXING. THE WIND DIRECTION WILL VEER
TONIGHT...BECOMING EAST BY DAYBREAK. THE WIND SPEED WILL INCREASE
WITH GUSTS NEAR 20 KTS LIKELY NEAR NOON.

MSP...THE LIGHT RAIN WILL COME CLOSE TO THE AIRPORT LATE THIS
AFTERNOON...BUT NOT EXPECTING IT TO REACH THE FIELD. THE WIND
DIRECTION SHOULD STAY BETWEEN 340 AND 020 THROUGH EARLY EVENING.
THEN VEERING WILL OCCUR TONIGHT...WITH WINDS EAST NORTHEAST BY
DAYBREAK. THE DIRECTION TOMORROW MORNING IS EXPECTED TO BE CLOSER
TO EAST THAN NORTH...WITH SPEEDS INCREASING TO NEAR 15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

JLT/MTF
Hazardous weather outlook, Apr 13, 12:11 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CDT WED APR 13 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1211 PM CDT WED APR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MANY RIVERS AND THEIR TRIBUTARIES REMAIN IN FLOOD. PLEASE
CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM WILL AFFECT THE UPPER MIDWEST FRIDAY AND SATURDAY.
SOME LATE SEASON ACCUMULATING SNOWFALL IS LIKELY BEFORE THE SYSTEM
DEPARTS THE AREA SATURDAY. CONTINUE TO MONITOR LATER OUTLOOKS FOR
ADDITIONAL DETAILS.

RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK. CONTINUE TO
MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:05 PM CDTAreal Flood WarningMPXCarver, Hennepin, McLeod, Sibley, Wright5 days
Apr 13, 5:02 PM CDTAreal Flood WarningMPXChippewa, Lac qui Parle, Redwood, Renville, Swift, Yellow Medicine5 days

Nearby

Areal Flood Warnings in Minnesota, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.